Imuran - but I am a partial metabolizer

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Dec 2007
Total Posts : 354
   Posted 5/19/2009 9:58 AM (GMT -6)   
My doctor wants me to consider taking Imuran even though I am a partial metabolizer. I am worried about this as this drug scares me more than any other ones from some reason. It seems people have major problems with it.

My doctor says that none of his patients have had side effects from it....

Do you all think this is a bad idea to take?
Jessica 27/F
Apriso/4 pills
Citalopram 20 MG

Veteran Member

Date Joined Jun 2008
Total Posts : 610
   Posted 5/19/2009 10:15 AM (GMT -6)   
The FDA considers partial metabolizers to have an increased risk of side effects, but it appears that this is based on "conventional dosage." 
If your doctor is trying to calm your fears by telling you he hasn't had a patient with side effects then to make an informed decision, you need to know how many patients he has on the drug, what their dosage is, and how long they've been on it.    More than that, how many of those patients are partial metabolizers? 

Eva Lou
Veteran Member

Date Joined Sep 2006
Total Posts : 3440
   Posted 5/19/2009 10:53 AM (GMT -6)   
well, I don't know what a partial metabolizer is..... but I do take a large dose of Imuran & have been on it prior to starting Remicade. The only "side effect" I have ever noticed is that it tends tomake me a little spacey & foggy- I take it all in one dose before bed, so that helps. I'm not sure why people are so leery of this drug- I'm not aware of any major side effects associated with it, & it's been in use for quite a long time. Remicade scares me much more than the immune suppressors!
diagnosed with UC '02
Asacol- 8 tabs/day
Remicade-10mgs/kg- since 4/07
Imuran- 150mgs/day
various probiotics
Fiber supplement

Veteran Member

Date Joined Jun 2008
Total Posts : 610
   Posted 5/19/2009 11:09 AM (GMT -6)   

Well, it's a toxic drug, and it's been noted as a toxic drug since the late 70s/ early 80s.  It has notably bad potential short-term side effects and there are also serious potential long-term side effects.  That's probably where people are coming from.  (Many people object to the open-ended use of toxic medication.)

The FDA recommends a preliminary TPMT test to calculate how well one metablizes this drug, and people who don't metabolize it well are at greater risk of side effects. 

Veteran Member

Date Joined Dec 2008
Total Posts : 3231
   Posted 5/19/2009 11:12 AM (GMT -6)   
I'm leery of the drug, because some of the possible side effects are quite bad: blood disorders (e.g.leukopenia) and increased risk of developing neoplasias (cancerous or noncancerous growths).
Joy - 47 yrs and counting
Colitis Dec 06 (also have IBS)
Currently in remission
Don't expect your doctor to cure your health problems. Your health is your responsibility.

Lexapro (for stress), Probiotics and Vitamins (a whole bunch of them)
Avoid HFCS, foods high in fructose, artificial sweeteners
When flaring: eat anti-inflammatory foods, avoid pro-inflammatory foods
Previous treatments: Fecal transplantation (worked), Prednisone (stopped working), Colazal (stopped working), Asacol (stopped working)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 8:37 PM (GMT -6)
There are a total of 2,942,535 posts in 322,863 threads.
View Active Threads

Who's Online
This forum has 161242 registered members. Please welcome our newest member, AuntBlanche.
388 Guest(s), 13 Registered Member(s) are currently online.  Details
foglikely, Wings of Eagles, Rainy cloud, angeleanor, FreckledFace45, astroman, doors12, The Dude Abides, Girlie, Alexandros96, ChickenArise, Woodduck12, Tall Allen